Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Nashville, TN

July 12, 20205 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 12, 2020, 6:40 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 6:40 AM CDT (11:40 UTC)
Expired
Jul 12, 2020, 9:45 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Hickman County, TN, Humphreys County, TN, Lewis County, TN, Maury County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 94 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:00 AM CDTFLASH FLOODColumbia, TNONE HOME WAS FLOODED NEAR COLUMBIA. ANOTHER WATER RESCUE FROM A MOBILE HOME WAS CONDUCTED ON TERRAPIN BRANCH ROAD NEAR CULLEOKA
Jul 12, 8:00 AM CDTFLASH FLOODHampshire, TNSEVERAL ROADS FLOODED IN MAURY COUNTY INCLUDING MT. JOY ROAD, TERRAPIN BRANCH, TAYLOR STORE ROADS, AND MULTIPLE ROADS IN HAMPSHIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS54 KOHX 121140
FFWOHX
TNC081-085-101-119-135-121445-
/O.NEW.KOHX.FF.W.0020.200712T1140Z-200712T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
640 AM CDT Sun Jul 12 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Hickman County in middle Tennessee...
  Humphreys County in middle Tennessee...
  Northeastern Lewis County in middle Tennessee...
  Maury County in middle Tennessee...
  North Central Perry County in middle Tennessee...

* Until 945 AM CDT.

* At 640 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Waverly, Centerville, Camden, Spring Hill, Mount 
  Pleasant, New Johnsonville, Hurricane Mills, Nunnelly, Pinewood, 
  Lyles, Bon Aqua, Primm Springs, Bucksnort, Williamsport, Hampshire 
  and Santa Fe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3598 8755 3599 8753 3596 8720 3585 8721
      3571 8689 3550 8703 3550 8726 3589 8793
      3594 8793 3595 8801 3598 8802 3600 8800
      3603 8800 3613 8792 3616 8792 3622 8795
      3624 8795

FLASH FLOOD...RADAR INDICATED

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:38 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 1:38 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
138 AM CDT Sun Jul 12 2020

.DISCUSSION...

The earlier round of convection in Kentucky fizzled out as it
moved into the northern part of our area. At this point, that
batch of activity is producing moderate rain with an occasional
lightning strike. Models have been advertising more storms
developing northwest of the CWA and moving into our area through
the rest of the nighttime hours. That solution is on track as
convection has quickly exploded along the Ohio River and
southward. The environment in the western half of the CWA is
unstable with 1000-2000 J/kg of MUCAPE and 1000-1400 J/kg of
DCAPE. In addition to the instability, modest northwesterly flow
has led to 30-40 kts of effective bulk shear. A few strong storms
can be expected overnight with even a couple being able to reach
severe limits. The main threat will be damaging winds. Some sub-
severe hail is possible as well.

Models show activity continuing into the morning today. HRRR seems
to be holding onto the convection a little too long compared to
the NAM Nest. This will have an impact on later activity as the
shortwave swings through Middle Tennessee. Most models show a
second wave of activity by 21z along the surface front. Bulk shear
values will still be in the 35-45 kt range. The question will be
how much we can recover from the morning round. Right now, it
seems reasonable that we will be able to recover enough for a
couple storms to reach severe limits with damaging winds once
again being the main threat. If a storm can remain discrete, a
tornado could not be completely ruled out, but chances are slim.

Behind the front, things will quickly dry out as another slightly
refreshing air mass filters in. Monday will be the coolest day of
the week with temperatures mainly in the 80s. A couple locations
including Nashville could touch 90. The warm up will commence on
Tuesday as the influences of the western upper high creep
eastward. Right now, Wednesday and Thursday look to be the hottest
days with highs everywhere in the 90s and a couple locations
possibly reaching the upper 90s. Heat index values exceeding 105
look possible Wednesday through the weekend west of the
Cumberland Plateau. PoPs return to the forecast on Wednesday, but
they look to be diurnal in nature. PoPs Wednesday onward to
limited to 30-40% despite higher values that the GFS is producing.

&&

.AVIATION...
06Z TAF DISCUSSION.

Chances for showers and thunderstorms will impact all terminals
this TAF period, with 2 rounds possible. Should storms pass over
terminals, MVFR/IFR vis will be possible with heavier showers. Overnight,
storms look to develop and move in from the northwest through mid
morning, with a break late morning through mid afternoon.
Additional showers and storms may develop late afternoon through
the mid evening. Outflow from earlier storms will bring strong
winds over the next hour or two at KBNA/KMQY, otherwise expecting
light and variable winds overnight. Southwest/west winds will pick
up by mid morning to around 10 knots gusting up to 15 knots
during the day, becoming northwest by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      88  69  89  68  93 /  50  30   0   0   0
Clarksville    86  67  87  64  91 /  50  10   0   0   0
Crossville     83  65  82  62  87 /  40  20   0   0  10
Columbia       87  68  88  66  92 /  60  30   0   0  10
Lawrenceburg   86  68  87  65  92 /  60  30   0   0  10
Waverly        87  68  88  66  92 /  60  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........Barnwell
Hazardous weather outlook, Jul 12, 5:02 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jul 12 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-131015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few storms will be strong to severe early this morning with
damaging winds and frequent cloud to ground lightning. Storms may
train over the northwest part of Middle Tennessee leading to flash
flooding.

Another round of storms is possible this afternoon which could
produce a few instances of damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

10

In the hours before

Special weather statement, Jul 12, 5:30 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
530 AM CDT Sun Jul 12 2020

TNZ024-025-057>060-121115-
Hickman TN-Williamson TN-Dickson TN-Lewis TN-Humphreys TN-Maury TN-
530 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...SOUTHERN DICKSON...
MAURY...WESTERN WILLIAMSON...SOUTHEASTERN HUMPHREYS AND HICKMAN
COUNTIES UNTIL 615 AM CDT...

At 530 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Columbia, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Columbia, Dickson, Hohenwald, Centerville, Spring Hill, Mount
Pleasant, Thompson's Station, Burns, Hurricane Mills, Fairview,
Gordonsburg, Bon Aqua, Kimmins, Primm Springs, Lyles, I-65 East Of
Columbia, Bucksnort, Santa Fe, Pinewood and Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8784 3605 8717 3565 8682 3553 8685
      3550 8687 3552 8688 3550 8688 3546 8760
      3577 8773 3584 8772 3584 8776
TIME...MOT...LOC 1030Z 324DEG 18KT 3576 8717

Barnwell
Local storm report, Jul 12, 5:56 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     FLASH FLOOD      DICKSON                 36.08N  87.38W
07/12/2020                   DICKSON            TN   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED IN DICKSON COUNTY DUE TO
            FLOODING.

&&

EVENT NUMBER OHX2000449

MR3
Local storm report, Jul 12, 6:04 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
604 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      DICKSON                 36.08N  87.38W
07/12/2020                   DICKSON            TN   SOCIAL MEDIA

            WATER UP TO HOMES/FRONT PORCHES IN DOWNTOWN DICKSON.

&&

EVENT NUMBER OHX2000450

HURLEY
Local storm report, Jul 12, 6:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     TSTM WND DMG     DICKSON                 36.08N  87.38W
07/12/2020                   DICKSON            TN   EMERGENCY MNGR

            A TREE WAS DOWN IN THE ROADWAY ON BEASLEY DR.

&&

EVENT NUMBER OHX2000451

MR3
Special weather statement, Jul 12, 6:07 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
607 AM CDT Sun Jul 12 2020

TNZ024-056>058-121200-
Hickman TN-Lewis TN-Humphreys TN-Perry TN-
607 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS...PERRY...
HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or near Waverly, moving southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waverly, Centerville, Camden, Linden, New Johnsonville, McEwen,
Hurricane Mills, Lobelville, Kimmins, Bucksnort, Pinewood,
Pleasantville and I-40 Near The Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 8800 3605 8799 3613 8792 3617 8792
      3619 8794 3620 8765 3561 8735 3558 8797
      3574 8801 3578 8798 3583 8797 3587 8794
      3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 1107Z 323DEG 37KT 3601 8784

Barnwell
Special weather statement, Jul 12, 6:14 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
614 AM CDT Sun Jul 12 2020

TNZ057>061-094-095-121215-
Hickman TN-Lawrence TN-Williamson TN-Lewis TN-Maury TN-Giles TN-
Marshall TN-
614 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS...MARSHALL...
NORTHEASTERN LAWRENCE...MAURY...SOUTHWESTERN WILLIAMSON...NORTHERN
GILES AND CENTRAL HICKMAN COUNTIES UNTIL 715 AM CDT...

At 614 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Pleasant, or 9 miles west of Columbia, moving southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Franklin, Columbia, Lewisburg, Lawrenceburg, Pulaski, Centerville,
Spring Hill, Mount Pleasant, Thompson's Station, Summertown, Chapel
Hill, Cornersville, Ethridge, Lynnville, Gordonsburg, Henryville,
Culleoka, Primm Springs, I-65 East Of Columbia and Santa Fe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 8734 3585 8762 3589 8682 3553 8666
      3546 8667 3546 8666 3543 8666 3538 8663
      3536 8660 3533 8660 3532 8664 3531 8665
      3531 8668 3525 8675 3526 8683 3523 8683
TIME...MOT...LOC 1114Z 322DEG 25KT 3560 8722

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:53 AM CDTSpecial Weather StatementOHXSumner52 min
Jul 12, 2:46 AM CDTSpecial Weather StatementOHXMontgomery44 min
Jul 12, 2:59 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Jul 12, 3:11 AM CDTSpecial Weather StatementOHXMontgomery49 min
Jul 12, 3:20 AM CDTSpecial Weather StatementOHXMontgomery25 min
Jul 12, 3:25 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart35 min
Jul 12, 3:40 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys35 min
Jul 12, 3:46 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Montgomery, Stewart44 min
Jul 12, 4:14 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Williamson31 min
Jul 12, 4:18 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart27 min
Jul 12, 4:24 AM CDTAreal Flood AdvisoryOHXDickson, Houston, Humphreys, Montgomery, Stewart3 hr
Jul 12, 4:40 AM CDTSpecial Weather StatementOHXDickson, Hickman50 min
Jul 12, 4:44 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Stewart31 min
Jul 12, 5:12 AM CDTSpecial Weather StatementOHXHouston, Humphreys48 min
Jul 12, 5:29 AM CDTFlash Flood WarningOHXDickson, Houston, Humphreys, Stewart3 hr
Jul 12, 5:30 AM CDTSpecial Weather StatementOHXHickman, Lewis, Maury45 min
Jul 12, 5:50 AM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson3 hr
Jul 12, 6:07 AM CDTSpecial Weather StatementOHXHickman, Humphreys, Perry53 min
Jul 12, 6:14 AM CDTSpecial Weather StatementOHXHickman, Marshall, Maury61 min
Jul 12, 6:55 AM CDTSpecial Weather StatementOHXLawrence, Lewis, Perry, Wayne65 min
Jul 12, 7:16 AM CDTSpecial Weather StatementOHXGiles59 min
Jul 12, 7:45 AM CDTAreal Flood AdvisoryOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 3 more3 hr
Jul 12, 7:59 AM CDTSpecial Weather StatementOHXLawrence, Wayne46 min
Jul 12, 8:37 AM CDTSpecial Weather StatementOHXDavidson, Wilson38 min
Jul 12, 5:03 PM CDTSpecial Weather StatementOHXMontgomery, Robertson, Stewart42 min
Jul 12, 5:47 PM CDTSpecial Weather StatementOHXHouston, Stewart28 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.